Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 63, NWS Midland/Odessa, TX

July 27, 2005Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 27, 2005, 4:30 AM CDT for Midland County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2005, 4:30 AM CDT (09:30 UTC)
Expired
Jul 27, 2005, 7:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 14 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:31 AM CDTFLASH FLOODMidland, TXPD REPORTS NUMEROUS STREETS FLOODED IN MIDLAND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2255 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 270931
FFWMAF
TXC329-271230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 AM CDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MIDLAND COUNTY IN WEST TEXAS

* UNTIL 730 AM CDT

* AT 425 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
  A LARGE AREA OF LIGHT TO MODERATE RAINFALL ACROSS THE COUNTY. THIS
  ADDITIONAL RAINFALL COMBINED WITH HEAVY RAINS FROM EARLIER IN
  THE NIGHT WILL LIKELY PRODUCE FLASH FLOODING.  

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3167 10228 3168 10179 3207 10180 3207 10226
      3184 10229

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:57 AM CDT, 33 minutes earlier.

Area forecast discussion, Jul 27, 3:57 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 AM CDT WED JUL 27 2005

.SHORT TERM...
AREA OF MODERATE TO VERY HEAVY RAINFALL CONTINUES TO SHIFT SOUTH
ACROSS THE SOUTHERN PERMIAN BASIN...TRANS PECOS...DAVIS
MOUNTAINS...AND PRESIDIO COUNTY IN THE UNSTABLE AIR CLOSEST TO THE
FRONT AND THE ASSOCIATED SHORTWAVE. WILL REISSUE A FLASH FLOOD WATCH
FOR MUCH OF EXTREME SOUTHWEST TEXAS TODAY WHERE THE UNSTABLE AIR
WILL RESIDE CLOSEST TO THE AFOREMENTIONED FEATURES IN UNSTABLE AIR.
WENT WITH SLIGHT CHANCE TO CHANCE POPS ACROSS NORTHERN SECTIONS
TODAY IN THE MORE STABLE AIR WELL BEHIND THE FRONT. ACTIVITY SHOULD
DIMINISH SIGNIFICANTLY BY OR AFTER 00Z THURSDAY SOUTH OF THE PECOS
RIVER AS THE MUCH COOLER/STABLE AIR CONTINUES TO SINK SOUTH BEHIND
THE FRONT WITH THE LOSS OF DAYTIME HEATING. WENT WITH 20 TO 30 POPS
TONIGHT CENTRAL PERMIAN BASIN SOUTHWARD...THIS MAY BE OPTIMISTIC AT
THIS POINT ESPECIALLY FOR THE PERMIAN BASIN. WILL LET THE HIGH WIND
WARNING FOR THE GUADALUPE MOUNTAINS RIDE FOR NOW...WINDS HAVE NOT
BEEN CLOSE BUT THEY STILL COULD PICK UP EARLY THIS MORNING AS
CHANNELING CONTINUES AND INCREASES THROUGH GUADALUPE PASS. TWEAKED
TEMPERATURES UPWARD TODAY ACROSS THE NORTH WHERE LESS PRECIPITATION
IS EXPECTED...TWEAKED TEMPERATURES DOWNWARD A FEW DEGREES ELSEWHERE
BASED ON ABUNDANT CLOUD COVER EXPECTED IN COLD ADVECTION PATTERN.
ETA QPF LOOKED MOST REASONABLE TODAY AND TONIGHT PER LATEST TRENDS.

.LONG TERM...
PROLONGED RAIN CHANCES TO CONTINUE ACRS THE TRANS PECOS THRU
THURSDAY AS REMNANTS OF FRONTAL BOUNDARY REMAINS PARKED INVOF
RIO GRANDE. MID LEVEL WEAKNESS INDICATED ON GFS ACRS TRANS PECOS
PROBABLY CONVECTIVE FEEDBACK AND WILL KEEP SCT POPS GOING TRANS PECOS
WHILE TAPERING TO ISOLD NWD INTO FRIDAY. MEANWHILE MID LEVEL STR WILL
BE AMPLIFYING IN THE 4 CORNERS REGION. DEVELOPMENT OF STR IN REGARD
TO TIMING AND STRENGTH IS BEING HANDLED DIFFERENTLY BY NAM/GFS. NAM
MUCH STRONGER AND DEVELOPS MID LEVEL NE FLOW SOONER AND ADVECTS A
MUCH MORE STABLE ENVIRONMENT SWD INTO PB FRIDAY. MAINLY ISOLD POPS
CONFINED TO THE MTNS AND VICINITY THRU SAT LOOKS GOOD FOR NOW. GFS
INDICATES POSSIBILITY OF TUTT LOW MOVING NWWD THRU THE WRN GULF AND
INTO NRN MEXICO/BIG BEND REGION BY THE MIDDLE OF NEXT WEEK SO 20 POPS
MAY BE ADDED LATER. OTHERWISE TEMPS REBOUNDING DAY TO DAY THRU THE
WEEKEND PER STR.

&&

.CLIMATE...
IMPRESSIVE RAINFALL TOTAL FOR THIS EVENT AT THE MIDLAND INTERNATIONAL
AIRPORT...1.82 INCHES OF RAINFALL SO FAR. JULY 26TH DAILY RAINFALL OF
1.59 INCHES WAS A RECORD AT MIDLAND INTERNATIONAL AIRPORT YESTERDAY.
THIS BREAKS THE OLD RECORD OF 0.88 INCHES SET IN 1991.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              75  62  84  67 /  40  20  20  10
CARLSBAD NM                77  61  86  66 /  20  20  20  20
DRYDEN TX                  83  65  89  71 /  90  20  30  30
FORT STOCKTON TX           75  62  85  66 /  90  30  30  30
GUADALUPE PASS TX          70  58  75  61 /  50  20  20  30
HOBBS NM                   78  59  86  67 /  20  10  20  20
MARFA TX                   73  54  82  59 /  80  30  30  30
MIDLAND INTL AIRPORT TX    75  63  84  68 /  70  20  20  10
ODESSA TX                  76  62  85  69 /  80  20  20  20
WINK TX                    80  62  88  68 /  70  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING IN EFFECT FROM 4 AM UNTIL 1 PM CDT TODAY
      FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY
      COUNTY.
TX...FLASH FLOOD WATCH IN EFFECT FROM 4 AM UNTIL 7 PM CDT TODAY
      FOR THE FOLLOWING ZONES...BIG BEND AREA...CRANE...
      DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...PECOS...
      PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS
      PECOS...TERRELL...UPTON...AND WARD.
      HIGH WIND WARNING IN EFFECT FROM 4 AM UNTIL 1 PM CDT TODAY
      FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, Jul 27, 4:07 AM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 AM CDT WED JUL 27 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-280907-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
407 AM CDT WED JUL 27 2005 (307 AM MDT WED JUL 27 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY
THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED ACROSS THE OUTLOOK AREA MAINLY
SOUTH OF A LINE FROM BIG LAKE TO ORLA. HEAVY RAINS ARE EXPECTED TO SHIFT
SOUTHWARD IN THE DAVIS MOUNTAINS AND BIG BEND REGION THROUGH THE MORNING.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE SOUTHERN PERMIAN BASIN AND THE
TRANS PECOS TODAY. FLOODING OF CREEKS...LOW WATER CROSSINGS...AND TRIBUTARIES
OF THE RIO GRANDE WILL BE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE TRANS PECOS
THURSDAY AND FRIDAY. BRIEF HEAVY DOWNPOURS...WIND GUSTS TO 55 MPH...AND
DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND LOCAL OFFICIALS SHOULD MONITOR THE LATEST
WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE TODAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 9:58 PM CDTFlash Flood WarningMAFGaines4 hr
Jul 27, 12:10 AM CDTFlash Flood WarningMAFMidland4 hr
Jul 27, 12:21 AM CDTFlash Flood WarningMAFReeves4 hr
Jul 27, 1:38 AM CDTFlash Flood WarningMAFWard3 hr
Jul 27, 3:09 AM CDTFlash Flood WarningMAFPecos4 hr
Jul 27, 4:16 AM CDTFlash Flood WarningMAFReeves4 hr
Jul 27, 9:29 AM CDTFlash Flood WarningMAFBrewster, Presidio3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.